Tennessee, 2020

Flash Flooding and Damaging Wind in Tennessee, July 1, 2020

July 1, 2020 · NWS MEG · 8 events in 5 counties and zones

Slow-moving thunderstorms developed along an outflow boundary across West Tennessee, near the Tennessee River, and Northeast Mississippi during the early morning hours on July 1, 2020. Some locations picked up more than 8 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Slow-moving thunderstorms developed along an outflow boundary across West Tennessee, near the Tennessee River, and Northeast Mississippi during the early morning hours on July 1, 2020. Some locations picked up more than 8 inches of rain. Meanwhile, a mesoscale convective system that developed over Southeast Nebraska and Northwest Missouri earlier in the day raced southeast and moved through the Mid-South during the afternoon and early evening hours with more heavy rain and isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 30, 10:52 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 30, 10:52 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1152 PM CDT Tue Jun 30 2020

.UPDATE...
Aviation Update Below

&&

.PREV DISCUSSION... /issued 909 PM CDT Tue Jun 30 2020/

UPDATE...

Storms across West Tennessee are becoming outflow dominate this
evening and have lost energy from daytime heating. As a result
expect accelerated weakening over the next few hours.
Temperatures have cooled into the low 70s where substantial rain
has fallen with low 80s across most of the Midsouth.

30

PREV DISCUSSION... /issued 640 PM CDT Tue Jun 30 2020/

UPDATE...
Aviation Update Below

PREV DISCUSSION... /issued 340 PM CDT Tue Jun 30 2020/

DISCUSSION...
GOES-16 Satellite trends place a low over Illinois, with a weak
shortwave slowly advances eastward towards the Missouri Bootheel.
KNQA/Regional WSR- 88D radar trends indicate isolated showers
near the Missouri Bootheel and over West Tennessee near the
Tennessee River. The atmosphere is decently moist with PWAT
values nearing 2 inches. Surface instability is a whopping 5000
J/kg with minimal deep layer sheer. With that being said a
stronger storm or two will be possible through this afternoon and
the aforementioned moisture parameters suggests a localized flood
risk as well.

Short term models including Convective Allowing Model Solutions
(CAMs) indicate the potential for scattered showers and
thunderstorms to develop through the rest of this afternoon into
this evening. By this evening, an MCS just to our north will push
through west Tennessee will begin to decay. A few strong
thunderstorms containing gusty winds, and localized heavy
rainfall will be possible as the MCS moves through. There is
also the potential for another MCS to develop during the
overnight hours across the Midwest which then the remnants could
impact our area by Wednesday.

By tomorrow night into Thursday a back door cold front will push
through the Mid- South allowing for more convection through the
end of the week. Temperatures will stay in the upper 80s to lower
90s through the weekend. Unfortunately, heat indices will around
102-105F with with tomorrow forecasted to have the highest heat
indices. Dewpoint temperatures will generally be in the upper 70s.

Confidence is still a bit messy after Friday into the weekend. There
will be some upper level energy that dives south towards the Gulf
on Thursday, which sits there for a few days and eventually
organizes into a closed upper low. Models are a bit more
consistent now that moisture will pinwheel back into our area as
the low forms. Have kept keep PoPs low at this time since most of
the dynamics will be focused to our south. We will continue to
monitor.

SGW

&&

.AVIATION...
06Z TAF

Scattered showers and thunderstorms will be the theme through this
TAF cycle. VFR conditions however with the storms and showers
MVFR/IFR conditions can be expected. Winds 5-10kts with some
gusts to 20kts expected.

SMW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 30, 2:47 AM CST, 23 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
347 AM CDT Tue Jun 30 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-011215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
347 AM CDT Tue Jun 30 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will be possible across the Mid-South
this afternoon into the overnight hours. Damaging winds and localized flash
flooding will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe storms will be possible across the Mid-South on
Wednesday. Damaging winds and localized flash flooding will be
possible.

Heat indices of 105 to 108 degrees will be possible Thursday
portions of East-Central Arkansas and Northwest Mississippi.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

In the hours before

Special weather statement, Jun 30, 8:51 PM CST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
951 PM CDT Tue Jun 30 2020

TNZ054-055-091-092-010330-
Henderson TN-Decatur TN-McNairy TN-Hardin TN-
951 PM CDT Tue Jun 30 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1030 PM CDT
FOR...

Southeastern Henderson County in western Tennessee...
Southern Decatur County in western Tennessee...
East central McNairy County in western Tennessee...
Hardin County in western Tennessee...

At 950 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Savannah, moving
east at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Henderson...southern Decatur...east central
McNairy and Hardin Counties should monitor this storm closely.

LAT...LON 3539 8799 3539 8803 3537 8803 3535 8800
      3533 8802 3530 8802 3529 8798 3510 8799
      3510 8842 3538 8837 3540 8835 3542 8836
      3549 8835 3548 8799 3547 8803 3544 8804
      3543 8803 3541 8797
TIME...MOT...LOC 0250Z 277DEG 17KT 3527 8824
Special weather statement, Jun 30, 10:41 PM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
1141 PM CDT Tue Jun 30 2020

MSZ005-006-009-010530-
Tishomingo MS-Alcorn MS-Prentiss MS-
1141 PM CDT Tue Jun 30 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 AM CDT
FOR...

Tishomingo County in northeastern Mississippi...
Southeastern Alcorn County in northeastern Mississippi...
Eastern Prentiss County in northeastern Mississippi...

At 1140 PM CDT...a strong thunderstorm producing winds at least 40
mph was located over Burnsville, or near Iuka, moving south at 25
mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tishomingo...southeastern Alcorn and eastern Prentiss
Counties should monitor this storm closely.

LAT...LON 3450 8815 3449 8844 3483 8845 3489 8812
      3479 8811
TIME...MOT...LOC 0440Z 347DEG 19KT 3481 8831
Special weather statement, Jun 30, 11:12 PM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
1212 AM CDT Wed Jul 1 2020

TNZ090-091-010545-
Hardeman TN-McNairy TN-
1212 AM CDT Wed Jul 1 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 AM CDT
FOR...

Southeastern Hardeman County in western Tennessee...
Southwestern McNairy County in western Tennessee...

At 1212 AM CDT...a strong thunderstorm producing winds at least 40
mph was located near Pocahontas, or near Big Hill Pond State Park,
moving east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Hardeman and southwestern McNairy Counties
should monitor this storm closely.

LAT...LON 3500 8880 3506 8891 3523 8883 3514 8854
      3500 8843
TIME...MOT...LOC 0512Z 291DEG 31KT 3512 8879

MJ
Local storm report, Jun 30, 11:20 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1220 AM CDT WED JUL 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HEAVY RAIN       PITTSBURG LANDING       35.16N  88.32W
07/01/2020  M3.98 INCH       HARDIN             TN   MESONET

            3.98 INCHES OF RAIN HAS FALLEN AT THE SHILOH RAWS IN
            THE PAST 3 HOURS.

&&

MJ
Special weather statement, Jun 30, 11:36 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
1236 AM CDT Wed Jul 1 2020

MSZ006-009-017-010600-
Itawamba MS-Tishomingo MS-Prentiss MS-
1236 AM CDT Wed Jul 1 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 AM CDT
FOR...

Northern Itawamba County in northeastern Mississippi...
Southern Tishomingo County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...

At 1235 AM CDT...a strong thunderstorm producing winds in excess of
40 mph was located near Thrashers, or 7 miles southeast of
Booneville, moving southeast at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm. Downed tree branches could
result in scattered power outages.

People in northern Itawamba...southern Tishomingo and Prentiss
Counties should monitor this storm closely.

LAT...LON 3437 8817 3434 8827 3441 8849 3475 8860
      3476 8831 3455 8815
TIME...MOT...LOC 0535Z 330DEG 34KT 3462 8845

MJ
Special weather statement, Jun 30, 11:58 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
1258 AM CDT Wed Jul 1 2020

MSZ017-024-010645-
Itawamba MS-Monroe MS-
1258 AM CDT Wed Jul 1 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 AM CDT
FOR...

Itawamba County in northeastern Mississippi...
Northeastern Monroe County in northeastern Mississippi...

At 1257 AM CDT...a strong thunderstorm producing winds at least 40
mph was located near Fulton, moving southeast at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm. Damage to tree limbs could
result in scattered power outages.

People in Itawamba and northeastern Monroe Counties should monitor
this storm closely.

LAT...LON 3390 8823 3398 8855 3447 8854 3446 8816
TIME...MOT...LOC 0557Z 335DEG 28KT 3428 8832

MJ

The radar

The Columbus AFB radar (KGWX), 141 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Hardin

When
July 1, 2:00 AM CST to 8:00 AM CST
Where
Hardin County, 0.63 mi ESE of Maddox to 0.5 mi SSE of Maddox
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.166, -88.210

Significant flooding near the intersection of Highway 69 and Highway 226.

Flash Flood, Madison

When
July 1, 2:10 AM CST to 8:00 AM CST
Where
Madison County, 1.46 mi ESE of Oakfield to 2.06 mi SE of Oakfield
Cause
Heavy Rain
Property damage
$25,000
Reported by
Social Media
Coordinates
35.713, -88.775

Christmasville Road was completely washed out between Oakfield and Watson Roads. Up to one foot of water covered Christmasville Road near Bermuda Road and Northeast Middle School.

Flash Flood, Madison

When
July 1, 3:21 AM CST to 8:00 AM CST
Where
Madison County, 1.03 mi NE of Pinson to 1.02 mi NE of Pinson
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.491, -88.717

Highway 45 is closed at Ozier Road near Pinson due to flooding.

Flash Flood, Henderson

When
July 1, 4:43 AM CST to 8:00 AM CST
Where
Henderson County, 11.29 mi SW of Middle Fork to 11.07 mi SW of Middle Fork
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
35.429, -88.658

Part of the road in the 800 block of Simmons Road caved in. The road was closed to all traffic.

Flash Flood, McNairy

When
July 1, 4:53 AM CST to 8:00 AM CST
Where
McNairy County, Selmer to 1.11 mi NE of Falcon
Cause
Dam / Levee Break
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
35.180, -88.600

A levee broke outside of Selmer toward Purdy which, when combined with very heavy rainfall of up to eight inches, resulted in widespread flash flooding. Twenty people were rescued. Ten homes and 50 businesses were flooded and damaged. Roads and bridges were also damaged.

Flash Flood, McNairy

When
July 1, 5:40 AM CST to 8:00 AM CST
Where
McNairy County, 2.12 mi SW of Forty Forks to 1.43 mi SSW of Forty Forks
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.277, -88.605

Several feet of water covered Forty Forks Road near Bethel Springs.

Flash Flood, Madison

When
July 1, 6:00 AM CST to 8:00 AM CST
Where
Madison County, 0.85 mi NNW of East Union to 1.08 mi NW of East Union
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.612, -88.784

State Route 198 closed in both directions between Hillcrest Circle Drive and Paul Coffman Drive due to flooding.

Thunderstorm Wind, Shelby

When
July 1, 3:15 PM CST to 3:25 PM CST
Where
Shelby County, 0.42 mi W of Lucy to 2.29 mi E of Lucy
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.301, -89.937

Trees and powerlines were knocked down south of Millington from South Lucy Road to Pleasant Ridge Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909450, 909455, 909460, 909476, 909480, 909478, 909462, 909688.